Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Albany, NY

May 29, 2006Albany County, New York

NWS Albany, NY issued this flash flood warning at May 29, 2006, 5:19 AM EDT for Albany County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 5:19 AM EDT (09:19 UTC)
Expired
May 29, 2006, 11:15 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Albany County, NY

The radar

The Albany radar (KENX), 12 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 290919
FFWALY
NYC001-291515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
519 AM EDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR A BEAVER DAM FAILURE IN...
  SOUTHWESTERN ALBANY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 1115 AM EDT

* AT 458 AM EDT...THE NEW YORK STATE POLICE IN LOUDONVILLE REPORTED  
  THAT A BEAVER DAM BROKE ON THE TEN MILE CREEK IN RENSSELAERVILLE   
  IN SOUTHWESTERN ALBANY COUNTY. THE WATER RELEASED BY THE DAM BREAK 
  FLOODED WOOD ROAD. AT THIS TIME 5 TO 6 INCHES OF WATER WAS FLOWING 
  ACROSS THE ROAD AND PART OF THE ROAD HAS BEEN WASHED OUT. 

* AFFECTED LOCATIONS INCLUDE RENSSELAERVILLE

PEOPLE BELOW THE BEAVER DAM SHOULD TAKE IMMEDIATE ACTION BY 
MONITORING LOCAL RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR 
ANY REQUIRED EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

LAT...LON 4254 7408 4243 7408 4241 7425 4255 7421

$$
1 follow-up statement
000 
WGUS71 KALY 291142
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
741 AM EDT MON MAY 29 2006

NYC001-291151-
ALBANY NY-
741 AM EDT MON MAY 29 2006

...THE FLASH FLOOD WARNING FOR THE BEAVER DAM BREAK IN SOUTHWESTERN 
ALBANY COUNTY HAS BEEN CANCELLED AS THE WATER HAS RECEDED OFF WOOD 
ROAD ALTHOUGH THE ROAD STILL REMAINS CLOSED...

LAT...LON 4254 7408 4243 7408 4241 7425 4255 7421

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:44 PM EDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 28, 9:44 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT SUN MAY 28 2006

.SHORT TERM /REST OF TONIGHT/...FORECAST ON TRACK. UPDATED GRIDS.
ADJUSTED TEMPS AND SKY COVER BASED ON CURRENT TRENDS. ALSO
ADJUSTED TIMING OF SHOWERS AND THUNDERSTORMS WHICH ARE EXPECTED
WITH THE DEVELOPMENT OF MCS OVERNIGHT. WITH RIDGE AXIS TO OUR
WEST...FLOW BRINGS MCS INTO NORTHERN NEW YORK LATE TONIGHT/EARLY
MONDAY MORNING. 700 MB THETA-E FIELD SHOWS THIS WELL. MODELS ARE
IN FAIRLY GOOD AGREEMENT. DEW POINTS IN THE 50S WITH LOWER 60S
INTO THE LOWER TO MID HUDSON VALLEY THIS EVENING WILL RISE
OVERNIGHT. WINDS REMAINS RATHER WEAK. LEFT IN ENHANCED WORDING
WITH THUNDERSTORMS ACROSS NORTHWEST PORTION CWA...JUST PUSHED INTO
OFF UNTIL 09Z. MSC WILL CONTINUE TO DIVE SOUTHEASTWARD MONDAY AND
WEAKEN AS THE DAY PROGRESSES.

.AVIATION /THROUGH 00Z TUESDAY/...VFR CONDITIONS WITH SOME MVFR
FOG DEVELOPING IN FAVORABLE AREAS AS TEMPS DROP AND DEW POINTS
RISE. MVFR TO LOCALLY IFR CONDITIONS EXPECTED ALONG WITH FREQUENT
LIGHTNING WITH CONVECTION FROM A MESOSCALE CONVECTIVE SYSTEM (MCS)
WHICH WILL DEVELOPMENT OVERNIGHT. IMPACT EXPECTED AT KGFL AND KALB
EARLY MONDAY MORNING WITH IMPROVING CONDITIONS IN THE AFTERNOON.
MCS WILL WEAKEN AS IT HEADS SOUTHEASTWARD MONDAY BUT SHOULD IMPACT
KPOU BY EARLY AFTERNOON. THUNDERSTORMS ARE POSSIBLE LATE IN
AFTERNOON INTO THE EVENING HOURS ACROSS MUCH OF THE FORECAST AREA
INCLUDING THE TAFS SITES...ESPECIALLY KPOU.

.PREV DISCUSSION...
 /ISSUED 137 PM EDT SUN MAY 28 2006/

SYNOPSIS...THIS IS A FORECAST PERIOD OF CHALLENGES. WHILE AT THE
SFC AND 500 HPA WE SIT UNDER AN ABSOLUTELY MASSIVE RIDGE FOR ANY
TIME OF SUMMER LET ALONG MAY...THERE ARE SEVERAL HORSE FLIES IN THE
OINTMENT.

1) FATE AND IMPACTS OF THE MCS MOVING THRU MICHIGAN ATTM INTO
MONDAY

2) BACK DOOR CDFNT MON NT INTO TUESDAY.

3) APPROACH OF NEXT CDFNT LATE THU.

WHILE IT WILL BE WARM AND HUMID AND DRY MUCH OF THE TIME THERE WILL
BE A THREAT OF TSTMS THAT IS PROBABLY NOT GOING TO BE WELL HANDLED
IN NWP.

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...DEEP RIDGE THRU
ATMOSPHERE FM SFC TO 300 HPA. MID LVL SHRT WV CURRENTLY ACRS AND
JUST N OF LK HURON...HAS TRIGGERED FOR THE 3RD NIGHT IN A ROW AN MCS
IN ITS TRAVELS. AT ONE TIME MODELS WERE KINDA SUSPECT IN HANDLING
THIS FEATURE...BUT ITS BEEN SHOWING UP SPORADICLY IN OUTPUT SINCE
EARLY THIS WEEK AND CONSISTENTLY SO SINCE YESTERDAYS RUN. IM
CONVINCED. GFS AND NAM IN AGREEMENT AND ALSO LOCAL WRF RUN.
CURRENTLY THETAE MAX HAS BEEN COLLATED WITH C-G LIGHTING MAX.  THIS
MCS SYSTEM IS ACTUALLY BEING SUPPLIED A RICH MOISTURE INFLOW BY 2
LEGS...ONE AT 850 HPA FM UPPER GRT PLAINS ACRS LK SUPERIOR AND THE
OTHER AHEAD OF IT. BOTH MDLS TAKE THE CURRENT MCS ENE INTO THE
OTTAWA VLY THIS AFTN WHERE IT DECAYS. I LIKE THE NAM STRUCTURE OF
THE SYSTEM BUT ITS TOO FAR N ALREADY AND EVEN GFS IS 50-100 MILES
FARTHER N THAN IT EXISTS ON THE GROUND ATTM. IN ANY CASE IT WILL
WEAKEN THRU THE DAY SPEWING CIRRUS INTO RGN THIS EVENING AND TNGT.
DURING THE EVENING A NEW ROUND OF CONVECTION WILL FIRE ACRS ITS
SOUTHERN OUTFLOW BOUNDARY (THE ONE THAT SHOWS UP SO WELL ON SAT ATTM
ACRS LOWER PENINSULA OF MI...AND BY THIS EVENING WILL EXTEND ACRS
ONTARIO TO THE OTTAWA VLY) THIS MCS WILL INTENSIFY QUICKLY AND
PLUNGE SE INTO ST LAWRENCE VLY BY 08Z...THE ADIRONDACKS BY 12Z...AND
BE SE OF ALB BY 18UTC...AND ALONG I-95 BY EVENING. UNFORTUNATELY
THIS IS GONNA MAKE A MESS OUT OF THE MONDAY FORECAST. WHILE THIS IS
NOT QUITE DERECHO MATERIAL TD IN THE MID 60S WILL BE SUPPORTING IT
AT THE SFC...AND TD AT 850 AT 12C. IT IS CERTAINLY CAPABLE OF
PRODUCING FQT C-G LIGHTING...STRONG GUSTY WINDS AND LARGE HAIL AS IT
HAS ON PVS NIGHTS.  AT LEAST THE DEW POINTS NOT 80 WITH A 40 KNOT
INFLOW JET.

DURING MONDAY A BACKDOOR CDFNT WILL REMAIN WELL NE AND E OF
RGN...AFTER THE MCS PASSAGE MONDAY NIGHT AND THE ADDITIONAL WARMING
IN THE MID LEVELS BUILDS THE RIDGE A BIT SHARPER...THE HIGH IN
QUEBEC WILL BUILD SE AND PUSH THE BACK DOOR CDFNT THRU MST OF FCA.
THE NAM FIRES ADDITIONAL CONVECTION ON THIS LINE MON
EVENING...MONDAY NIGHT AND TUES. THE GFS HOLDS OFF WITH ANY
CONVECTION ON THIS BOUNDARY UNTIL TUES AFTN WITH ITS PUSH BACK EAST
AS A WMFNT. GIVEN THAT THERE IS LITTLE ACTIVITY ASSOC WITH IT
NOW...AND THE MCS WILL PROBABLY CAP THE MID LEVELS WILL LEAN TWRD
THE GFS SOLUTION ATTM WITH JUST A SLIGHT CHC OF CONVECTION WITH THE
BACKDOOR MONDAY AFTERNOON INTO TUESDAY. SO THE MAIN CONVECTION EVENT
WILL BE LATE NIGHT INTO MONDAY MORNING...WITH ISOLD SHRA AND TSTMS
AFTERWARDS INTO TUES.

TUESDAY NIGHT THE SFC HIGH OFF THE CST SLIDES OFFSHORE AND THE
BACKDOOR CDFNT PUSHES BACK EAST AS A WMFNT. TUES NT INTO WED NT FCS
IS FIRMLY BACK IN THE WM SECTOR...QUITE HUMID AND MORE OR LESS DRY.

LONG TERM /THURSDAY THOUGH SUNDAY NIGHT/
STRONG CDFNT DROPS S ACRS RGN THU BASED ON LATEST HPC GUIDANCE
REACHING BTV-JUST E OF BGM LINE BY 00Z FRI. THIS IS ALSO WELL
INDICTED IN THE SREFS SO FCA WILL BE IN WM SECTOR MUCH OF DAY. USED
HPC ADJ GRIDS. CDFNT MOVES SLOWLY S ACRS RGN THU NT AND FRI. WHILE
HI PRESSURE IS BUILDING E FM GRTLKS FRIDAY AND FRI NT 500 HPA TROF
LAGS BACK KEEPING CLDS AND THREAT OF -SHRA INTO EARLY SAT MRNG. THE
BIG CUT OFF SCENARIO AND PHASING OF MULTIPLE SHORT WVS FOR NEXT
WEEKEND FM PVS RUNS IS GONE NOW...AND WERE LOOKING AT JUST A
PROGRESSIVE TROF MOVING THRU FRI NT. HIGH PRESSURE BUILDS IN BEHIND
THIS SYSTEM AND ITS DEPARTING SHRT WV SAT INTO MONDAY SETTING UP
WHAT AT THIS POINT LOOKS LIKE A DRY AND SEASONABLE WEEKEND.

AVIATION /18Z SUNDAY THROUGH 18Z MONDAY/...
MAIN FEATURE DURING THIS PERIOD WILL BE MCS DROPPING SOUTHEAST
THROUGH HUDSON VALLEY BEGINNING AFTER 09Z. VFR CONDITIONS EXPECTED
UNTIL 09Z-12Z AT KGFL...KALB AND KPOU WITH MCS IMPACTING THESE
LOCATIONS DURING THE LATE NIGHT HOURS AND MORNING HOURS ON MONDAY.
GENERALLY EXPECT A 3-4 HOUR PERIOD OF TSRA WITH WINDS SHIFTING TO
THE NORTHWEST 290-300 DEGREES WITH WIND SPEEDS 20 KTS GUSTING TO 35
KTS...VISIBILITIES 3SM AND CIGS OVC025. AFTER MCS MOVES THROUGH KGFL
AND KALB WILL HAVE IMPROVING CONDITIONS BEFORE END OF PERIOD WITH
P6SM AND BKN045 DEVELOPING 15Z-16Z...BUT MCS EXPECTED TO STILL BE
IMPACTING KPOU AT END OF PERIOD.

HYDROLOGY...DRY INTO TONIGHT. PASSAGE OF MCS LATE TONIGHT INTO MON
MRNG COULD PRODUCE ONE HALF TO AN INCH OF RAIN IN 6 HOURS. ISOLATED
SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON INTO TUESDAY COULD
PRODUCE LOCALIZED RAINFALL AMOUNTS OF UP TO A HALF INCH. DRY CONDS
WED INTO WED NT. SHOWERS AND TSTMS THU INTO FRI COULD PRODUCE
ANOTHER INCH WITH LOCALIZED AMOUNTS TO 2 INCHES. THESE AMOUNTS WILL
PRODUCE RAPID WITHIN BACK RISES AT TIMES...BUT REMAIN BELOW CURRENT
FFG.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, May 28, 3:34 PM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT SUN MAY 28 2006

CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-082-084-
VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
334 PM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DISTURBANCE PASSING THROUGH THE OTTAWA VALLEY WILL TRIGGER
THUNDERSTORMS OVERNIGHT...WHICH WILL DROP SOUTHEAST. SOME OF THE
STORMS MAY REACH THE MOHAWK VALLEY BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM AND HUMID AIR MASS WILL BE OVER THE REGION MONDAY INTO
THURSDAY. A BACK DOOR COLD FRONT MAY TRIGGER SCATTERED NON SEVERE
THUNDERSTORMS MONDAY AFTERNOON INTO TUESDAY. ANOTHER MUCH STRONGER
COLD FRONT WILL PUSH SOUTH ACROSS THE REGION THURSDAY AFTERNOON
AND HAS THE POTENTIAL TO TRIGGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED

NYZ032-033-038-042-043-083-291100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN WASHINGTON-SOUTHEAST WARREN-
334 PM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DISTURBANCE PASSING THROUGH THE OTTAWA VALLEY WILL TRIGGER
THUNDERSTORMS OVERNIGHT...WHICH WILL DROP SOUTHEAST. THESE STORMS
WILL MOVE THROUGH THE ADIRONDACKS AND LAKE GEORGE SARATOGA REGION
LATE TONIGHT AND EARLY MONDAY MORNING. THESE STORMS MAY HAVE
FREQUENT LIGHTNING...STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM AND HUMID AIR MASS WILL BE OVER THE REGION MONDAY INTO
THURSDAY. A BACK DOOR COLD FRONT MAY TRIGGER SCATTERED NON SEVERE
THUNDERSTORMS MONDAY AFTERNOON INTO TUESDAY. ANOTHER MUCH STRONGER
COLD FRONT WILL PUSH SOUTH ACROSS THE REGION THURSDAY AFTERNOON
AND HAS THE POTENTIAL TO TRIGGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED AFTER 2AM.

SNYDER

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.